A new study conducted by researchers at Mayo Clinic reveals that the risk of Clostridium difficile infection, which is a common cause for diarrhea, is high among patients who are prescribed antihistamines to suppress stomach acid.
The study focused on histamine 2 receptor antagonists. The researchers found no significant risk for people taking over-the-counter antihistamine drugs, however. The findings appear in the online journal PLOS ONE.
Researchers reviewed 35 observations based on 33 separate studies involving C. diff and antihistamines used for stomach acid suppressive therapy. The researchers found a clear association between histamine 2 receptor antagonists use and C. diff infection. They say it was especially pronounced and caused the greatest risk for hospitalized patients receiving antibiotics. "It's not clear why these antihistamines increase the risk of C. diff infection, because gastric acid does not affect C. diff spores," says senior author Larry Baddour, M.D., a Mayo infectious diseases expert. "However, it may be that vegetative forms of C.diff, which are normally killed by stomach acid, survive due to use of stomach acid suppressors and cause infection."